Saturday, January 26, 2008

Me and my steroids

Summary of this post
I write about why I was prescribed steroids and side effects of these steroids that I have experienced. Yet, these drugs have only suppressed the symptoms and I still relapse from my autoimmune illness Henoch Schonlein Purpura that afflicts me. I describe what to look out for in a relapse and common triggers. I write about my worst relapse but end on a positive note. (Update 25 July 2012: Read my success story HERE)


Me and my steroids
Believe me, when I say 'my steroids', I do not refer to an acquaintance of which I am fond. I do not like taking these pills into my body. I do not think "Ah, this is going to make me all better".


Steroids are not the cure.

Oh how I hate having to take these little white pills


I have been on steroids for nine years. Prednisone was first prescribed to me in 1999 to 'cure' me of
the nephrotic syndrome symptomatic of my Henoch-Schonlein Purpura (HSP) flare-ups and I have been dependent on it to keep me in remission ever since (HSP is an autoimmune disease similar to Systemic Lupus Erythomasus SLE and IgA Nephropathy IgAN). I was taking Pred together with Cyclosporin (capsules) from 2002 to 2004. I then switched over to Hydrocortisone alone from 2004 to now. Cyclosporin is also taken by organ transplant patients to suppress the immune system and prevent organ rejection. The drug was prescribed to help suppress my immune system so that I would need less Pred, thus sparing me the side effects of the Pred.


Side effects of Corticosteroids. Prednisone and other corticosteroids (dexamethasone, hydrocortisone) cause a bunch of nasty side effects: osteoporosis, cataracts, weight gain, mood swings, depression, deafness, muscle weakness, skin thinning, easy bruising, facial hair growth, sensitivity to pain, kidney problems, and the list goes on. I remember the side effects easily because I experienced at least one of them at some point and quite a few of them right now. I have paper thin skin, ‘egg-shell’ bones, and bruise very easily. When I was on Pred, I also had this 'tummy', which looked odd on skinny me, but not as odd as my melon-head moon face on a stick-thin neck. My appetite was huge when on Pred, but I never gained weight because I ate carefully (read about my gastronomic (mis)adventures here). I had mood swings when on the higher doses: euphoria and elation, depression and suicidal thoughts. After I switched over to Hydrocortisone (5 mg Pred = 20 mg Hydrocortisone), my moon face receded and my distended abdomen flattened out, which was nice because I felt more normal again. This very pleasant ‘normal’ appearance occurs when I am on the maintenance (or physiologic) dose of 20 mg Hydrocortisone a day. When I relapse though, I usually need to up the dose to 120 mg a day.


What triggers a Henoch-Schonlein Purpura relapse? I used to relapse about two to three times a year in the earlier years, often after getting upper respiratory tract infections (sore throat, flu, etc). However, in the past few years that I have been trying to wean off the steroids, I have relapsed more frequently – up to five times a year. So far I have experienced more than thirty relapses. My adrenal glands were no longer working properly because the ingested steroids in my bloodstream signaled the adrenals to stop producing its own steroids (cortisol aka the ‘chill out hormone’). The lack of exercise over the years resulted in atrophy of that gland and the inability of my body to cope with stress. Cortisol is a very important adrenal hormone because it allows the body to de-stress, and is a foil for adrenaline (the ‘fight-flight hormone’). I was completely dependent on the ingested cortisone (precursor of cortisol) to cope with the stress of everyday living. I was also trying to spare my body of the side effects of the steroid by staying on the lowest dose that I could handle without relapsing. However, this also meant that anything more than the stress of everyday living could tip the balance and send me into a relapse. This could be emotional stress or physical stress: losing a night’s sleep, inhaling lots of cigarette smoke or cement dust, falling down and getting hurt, catching a cold, stressing out over an exam, etc.


What is a Henoch-Schonlein Purpura relapse like? Having survived thirty relapses, I know the tell-tale signs of an impending relapse. I am vigilant about assessing myself. I am especially careful whenever I have experienced more stress than I am used to. If I am about to relapse, I usually feel chilled – my internal thermostat doesn’t seem to regulate my body temperature properly. There are also those joint pains (osteoarthritis) – my ankles, knees and hands. And I feel very tired and thirsty. About this time I usually try my best to stop getting worse by prescribing myself complete bed rest and relaxation. I also begin testing my urine for proteinuria, which occurs if my immune response has spiraled out of control and produced so much IgA antibodies that it clogs up the kidneys and causes them to leak protein (albumin). Leaking protein is a bad, bad, sign, and my handy urine dipstick (Bayer is the brand I use) can tell me if there is even a trace amount of protein in my urine. Usually, by the time I feel chills and exhaustion, there is a trace amount of protein in my urine. Sometimes, with complete rest, my body rights itself. Sometimes, it doesn’t. If it doesn’t, then it usually goes downhill.



What is ‘downhill’ like? Within three to seven days after the urine dipstick shows trace protein, proteinuria becomes significant. I am always dismayed to pee because I see that frothy, bubbly egg-white like pee and know that I am losing precious albumin. I no longer wait to see if my body will right itself because I know that it won’t. At this point, only steroids will work. Once the urine dipstick shows 3+, I bump the dose to the max. I take 60 mg in the morning and 60 mg in the evening (7 hours later). The next morning, if my dipstick shows a reduction in proteinuria, I reduce to 100 mg a day. And I keep tapering as long as there is an improvement, until I am back down to my maintenance dose (usually 20 mg). If there is no improvement, I stay on that dose until there is. Having the urine dipstick allows me to stay on the dose for no longer than is necessary to send me back into remission, thus sparing me the worst of the side effects. When I am on these high doses of steroids, I feel invincible and hardly need to sleep. I feel very wound up and out of sorts. After a week on high dose steroids, I also begin to see blood with my bowel movements, and feel pain in my gastrointestinal tract (tummy, bowel). But that all goes away provided I improve and reduce the steroids.


My worst relapse. I didn’t manage my relapses very well at first. I didn’t know what to do and I was dependent on the doctors to heal me. I’ll tell you about my worst one. It was my third relapse. The doctor instructed me to taper my steroid dose down to 10 mg Pred a day over two weeks and told me to come back in two months. I did exactly as I was told. By the end of two weeks, unbeknownst to me, I was already relapsing. If I had looked at my pee, I would have seen it was egg-white-frothy. I would have noticed that I eventually stopped peeing and that this took three weeks. I would have observed that I was gaining weight at the rate of how much water and other fluids I consumed daily. I gained 1 kg every day for the last two weeks before my doctor’s appointment. It became difficult to walk the last week because the fluids would pool in my legs and feet and it was painful to wear my clothes. I guess I was carrying around an additional 16 kg of water! I didn’t realize anything was wrong and kept reminding myself that the doctor had told me to be strong and bear with it. I slept nights with my legs propped up on lots of pillows so that come morning they would be miraculously skinny again and I could drive in to work. The last week, I was having trouble breathing. I didn’t know that the edema (fluid accumulation in my tissues) was getting so bad that the fluid was leaking into pleural cavity surrounding my lungs. I was relieved when the day of my doctor’s appointment came. I drove there, hobbled breathlessly into the clinic and waited my turn. Within 10 minutes of seeing me, I was receiving the biggest lecture from my very concerned doctor. I was warded that day and spent the next three weeks in hospital (I’ve some funny/sad/happy stories from all my hospital stays that I may get around to posting some time).


My most recent relapse was scary. It always is. But I’ve come a long way in learning how to manage my health condition. I’m going to get better!



A click on any ad below this post will put a few cents in my pocket, from the advertisers. Thanks for supporting my blog!

xo Gracie

2 comments:

  1. Indeed thanks for providing necessary information. I really appreciate to u,all are such a good information.Thanks................

    ReplyDelete
  2. You're most welcome, thanks for the great feedback!

    ReplyDelete

I LOVE hearing from you! Please do take a moment to leave a comment or ask a question!